Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 209, NWS Pueblo, CO

July 16, 2015Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2015, 8:30 PM MDT for Baca County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2015, 8:30 PM MDT (02:30 UTC)
Expired
Jul 16, 2015, 9:00 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:50 PM MDTHAIL 1.258 Ne Campo, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS55 KPUB 170232
SVRPUB
COC009-170300-
/O.NEW.KPUB.SV.W.0209.150717T0230Z-150717T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
830 PM MDT THU JUL 16 2015

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BACA COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 900 PM MDT

* AT 830 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMPO...OR
  23 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WALSH...VILAS...CAMPO AND STONINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3720 10205 3699 10258 3705 10266 3751 10245
      3750 10205
TIME...MOT...LOC 0230Z 238DEG 28KT 3707 10255 

HAIL...1.00IN
WIND...60MPH
 
$$

LW
2 follow-up statements
202 
WWUS55 KPUB 170256
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
853 PM MDT THU JUL 16 2015

COC009-170300-
/O.CON.KPUB.SV.W.0209.000000T0000Z-150717T0300Z/
BACA CO-
853 PM MDT THU JUL 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR EASTERN BACA COUNTY...

AT 853 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CAMPO...OR 17 MILES SOUTHEAST OF SPRINGFIELD...MOVING NORTH AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 8:50 PM MDT...HALF DOLLAR SIZE HAIL WAS 
         REPORTED FROM A TRAINED WEATHER SPOTTER 8 MILES NORTHEAST 
         OF CAMPO.
 
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALSH...VILAS AND STONINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3720 10205 3708 10244 3714 10254 3751 10245
      3750 10205
TIME...MOT...LOC 0253Z 179DEG 19KT 3718 10246 

HAIL...1.25IN
WIND...60MPH
 
$$

LW
255 
WWUS55 KPUB 170301
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
900 PM MDT THU JUL 16 2015

COC009-170310-
/O.EXP.KPUB.SV.W.0209.000000T0000Z-150717T0300Z/
BACA CO-
900 PM MDT THU JUL 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BACA COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3720 10205 3708 10244 3714 10254 3751 10245
      3750 10205
TIME...MOT...LOC 0259Z 238DEG 28KT 3718 10246 

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:13 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 6:13 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
613 PM MDT THU JUL 16 2015

.UPDATE...
ISSUED AT 553 PM MDT THU JUL 16 2015

LOADED LATEST OBSERVATIONS INTO FRONT END OF FORECAST GRIDS. NO
OTHER CHANGES AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 239 PM MDT THU JUL 16 2015

RATHER SPARSE CONVECTION ACROSS THE AREA TODAY AS MID/UPPER
LEVEL FLOW HAS BECOME MORE WESTERLY...SHUNTING DEEPER MONSOON
MOISTURE SOUTH INTO NM. STILL A FEW TSRA OVER THE HIGHER TERRAIN
WITH BEST COVERAGE OF STORMS INTO THE EARLY EVENING OVER THE SAN
JUAN/LA GARITA MOUNTAINS...WHERE SLIGHTLY DEEPER MOISTURE HAS HUNG
ON. OVER THE I-25 CORRIDOR...A FEW WEAK CELLS TRYING TO DEVELOP
ALONG THE PALMER DIVIDE...BUT WITH DEWPOINTS FALLING OFF INTO THE
30S...LARGE T/TD SPREADS SUGGEST ANY STORMS WILL DIE QUICKLY AS THEY
MOVE FARTHER FROM THE HIGHER TERRAIN. OVER THE PLAINS...STILL SOME
LOW LEVEL MOISTURE ALONG THE SOUTHERN BORDER IN BACA COUNTY WHERE
DEWPOINTS REMAIN IN THE 50S...KEEPING CAPES ABOVE 1000 J/KG. MODELS
HINT AT A CHANCE OF AT LEAST ISOLATED TSRA INTO THE EVENING...AND
WILL KEEP SOME LOW POPS IN PLACE ALONG THE NM/OK BORDERS. CONVECTION
DIES QUICKLY TOWARD SUNSET OVER ALL BUT THE FAR SOUTHEAST
CORNER...WHERE MESOSCALE MODELS SHOW SOME -SHRA PERSISTING THROUGH
THE NIGHT.

ON FRI...LOOKS LIKE A DAY VERY SIMILAR TO THU...WITH W-SW FLOW
KEEPING RELATIVELY DRY AIR MASS IN PLACE FOR ANOTHER DAY. BEST
CHANCE FOR TSRA WILL CONTINUE TO BE OVER THE SOUTHWEST MOUNTAINS
WHERE MOISTURE IS DEEPEST...WITH ONLY SOME VERY ISOLATED HIGH BASED
STORMS ELSEWHERE OVER THE HIGHER TERRAIN. WITH WINDS AND 700 MB
TEMPS INCREASING SLIGHTLY FRI AFTERNOON...EXPECT DEEPER MIXING WILL
LEAD TO WARMER MAX TEMPS MANY LOCATIONS...AND SOME UPPER 90S WILL
REAPPEAR OVER THE LOWER ARKANSAS VALLEY EAST OF PUEBLO.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 239 PM MDT THU JUL 16 2015

MODELS IN MUCH BETTER AGREEMENT THROUGH THE EXTENDED PERIOD AND
ENSEMBLE SPREADS ARE MUCH LOWER THAN THE PAST COUPLE OF DAYS
LEADING TO INCREASED FORECAST CONFIDENCE THROUGH THE EXTENDED.

FRIDAY NIGHT...SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY
EVENING OVER THE MOUNTAINS...SPREADING INTO THE I-25 CORRIDOR
DURING THE EVENING HOURS BEFORE DISSIPATING AFTER SUNSET. BRIEF
LOCALLY HEAVY RAINFALL AND GUSTY OUTFLOW WINDS WILL BE THE PRIMARY
THREATS.

SATURDAY THROUGH MONDAY NIGHT...MODELS IN GOOD AGREEMENT WITH AN
UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN TIER OF STATES WITH
SEVERAL DISTURBANCES MOVING ACROSS COLORADO THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. INCREASING SOUTHWEST FLOW WITH STRONG
DISTURBANCE OUT OF THE DESERT SOUTHWEST WILL MOVE ACROSS THE
REGION ON SATURDAY. EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY
DEVELOP OVER THE MOUNTAINS SATURDAY MORNING AND SPREAD EAST ACROSS
THE PLAINS DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. MODERATE
TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH GUSTY
OUTFLOW WINDS AND LIGHTNING.

BY SUNDAY MORNING...A COLD FRONT FROM THE NORTH WILL PUSH SOUTH
ACROSS THE EASTERN PLAINS WITH LOW LEVEL MOIST UPSLOPE FLOW
DEVELOPING THROUGH THE AFTERNOON. THE NEXT IN A SERIES OF
DISTURBANCES OUT OF THE DESERT SOUTHWEST WILL COMBINE WITH THE LOW
LEVEL MOISTURE AND UPSLOPE FLOW TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY ALONG THE EASTERN MOUNTAINS...PALMER DIVIDE
AND INTO THE I-25 CORRIDOR. THE FLASH FLOOD RISK WILL BE HIGH
GIVEN THE CONDITIONS AND AREA BURN SCARS WILL NEED TO BE
MONITORED. AS THE UPPER DISTURBANCE CONTINUES EAST SUNDAY
NIGHT...EXPECT THE HEAVIEST PRECIPITATION TO DISSIPATE WITH
CONTINUED LIGHT TO MODERATE RAINFALL INTO MONDAY MORNING.

ON MONDAY...LOW LEVEL FLOW WILL CONTINUE TO BE EASTERLY UPSLOPE
WITH PLENTY OF MOISTURE ACROSS THE REGION. ANOTHER DISTURBANCES
WILL MOVE ACROSS ARIZONA AND NEW MEXICO THROUGH MONDAY EVENING.
MODELS PROVIDING THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS
ALONG THE EASTERN MOUNTAINS...AND DOWN SOUTH ALONG THE NEW MEXICO
BORDER NEAR THE UPPER DISTURBANCE TRACK. FOR NOW EXPECT THE
HEAVIEST RAINFALL OVER THE SOUTH SANGRE DE CRISTO MOUNTAINS INTO
THE RATON MESA. IF THE DISTURBANCE TRACKS FURTHER NORTH...MORE OF
SOUTHERN COLORADO COULD SEE ANOTHER ROUND OF HEAVY RAINFALL.

TUESDAY THROUGH THURSDAY...THE UPPER PATTERN IS FORECAST TO BUILD
A RIDGE OVER THE CENTRAL PLAINS WHILE A TROUGH DIGS ACROSS THE
WEST COAST. THIS WILL FORCE FLOW SOUTHWESTERLY ACROSS THE AREA
WITH MONSOONAL PATTERN BY TUESDAY. EXPECT DAILY AFTERNOON AND
EVENING THUNDERSTORMS...INITIALLY OVER THE MOUNTAINS...AND SPREAD
EAST ACROSS THE PLAINS BEFORE DISSIPATING OVERNIGHT. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THUNDERSTORMS.  MOZLEY

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 239 PM MDT THU JUL 16 2015

VFR CONDITIONS EXPECTED AT THE TAF SITES TONIGHT AND
FRIDAY. VERY ISOLATED HIGH-BASED TSRA OVER THE MOUNTAINS THIS
AFTERNOON WILL DRIFT EASTWARD...WITH BEST CHANCE FOR A BRIEF STORM
AT KALS AS ACTIVITY MOVES EAST OFF THE LA GARITA. WILL ALSO KEEP A
VCTS MENTION AT KCOS WITH SOME WEAK ACTIVITY DEVELOPING OVER THE
PALMER DIVIDE. LOW LEVELS WILL BE FAIRLY DRY...WITH ERRATIC WIND
GUSTS UP TO 40 KTS AND BRIEF RAINFALL THE PRIMARY STORM THREATS.
HAVEN'T INCLUDED A VCTS AT KPUB...THOUGH GUSTY OUTFLOW WINDS WILL
BE POSSIBLE. THUNDERSTORMS WILL DIMINISH QUICKLY DURING THE EVENING
WITH LIGHT DIURNALLY DRIVEN WINDS EXPECTED OVERNIGHT. ON FRI...AIR
MASS REMAINS FAIRLY DRY ONCE AGAIN...WITH ONLY SOME VERY ISOLATED
AFTERNOON CONVECTION OVER THE MOUNTAINS AFTER 18Z-20Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LW
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 16, 6:22 PM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
622 PM MDT THU JUL 16 2015

COZ058>089-093>099-180030-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
622 PM MDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A SPOTTY THUNDERSTORM WILL BE POSSIBLE THIS EVENING MAINLY IN AND
NEAR THE MOUNTAINS. THE PRIMARY STORM THREATS WILL BE LIGHTNING
AND WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MAINLY ISOLATED AFTERNOON AND EVENING AND THUNDERSTORMS ARE
ANTICIPATED OVER THE MOUNTAINS AND INTERIOR VALLEYS FRIDAY AND
SATURDAY. THE PRIMARY THREATS WITH THUNDERSTORMS WILL BE WIND
GUSTS TO AROUND 45 MPH...LOCALLY HEAVY RAINFALL AND LIGHTNING.

THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE FROM SUNDAY INTO
EARLY NEXT WEEK AS DEEPER ATMOSPHERIC MOISTURE COMBINES WITH AN
UPPER DISTURBANCE AND A SURFACE COLD FRONT. AT THIS TIME...THE
PRIMARY THREATS WITH THESE STORMS WILL BE LIGHTNING...GUSTY WINDS
AND LOCALLY HEAVY RAINFALL...ALTHOUGH STRONG TO MARGINALLY SEVERE
THUNDERSTORMS WILL ALSO BE POSSIBLE...ESPECIALLY OVER THE
SOUTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

50/50

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:01 PM MDTSpecial Weather StatementPUBPueblo44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.